Hail, Hampshire
- When
- August 1, 12:15 PM EST
- Where
- Hampshire County, Amherst
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.380, -72.520
A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail. Hail up to the size of ping pong balls was reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 1, 10:31 AM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1131 AM EDT MON AUG 1 2011 .SYNOPSIS... AN APPROACHING COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS TUESDAY AFTERNOON AND IN SOUTHWEST NEW ENGLAND WEDNESDAY. DRY WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN ANOTHER SYSTEM MAY AFFECT THE REGION NEXT SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ***SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON/EVENING*** MESOSCALE UPDATE 1120 AM... LATEST SPC MESO-ANALYSIS SHOWING MLCAPES HAVE ALREADY INCREASED TO BETWEEN 1500 AND 2500 J/KG ACROSS INTERIOR SOUTHERN NEW ENGLAND AS OF 11 AM. WHILE 0 TO 6 KM WIND SHEAR VALUES ARE NOT STRONG BY ANY MEANS...IT APPEARS THAT STEEPENING MID LEVEL LAPSE RATES MAY ALLOW FOR MLCAPES TO EXCEED 2500 J/KG IN SOME LOCATIONS. THIS AMOUNT OF INSTABILITY IS EXPECTED TO COMPENSATE FOR THE LACK OF WIND SHEAR AND ALLOW FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON/EARLY EVENING. DOPPLER RADAR WAS ALREADY SHOWING SOME SHOWERS DEVELOPING ACROSS THE BERKSHIRES. THEREFORE... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS INTERIOR SOUTHERN NEW ENGLAND OVER THE NEXT FEW HOURS. THE SCATTERED ACTIVITY SHOULD REACH THE COASTAL PLAY BY LATE AFTERNOON/EARLY EVENING. THE LIMITING FACTORS WILL BE MARGINAL WIND FIELDS...AS 0 TO 6 SHEAR VALUES ARE ONLY EXPECTED TO INCREASE TO BETWEEN 20 AND 25 KNOTS. THERE ALSO IS A FAIR AMOUNT OF MID LEVEL DRY AIR WHICH COULD LIMIT THE AREAL COVERAGE OF THE ACTIVITY. THEREFORE... SHOWERS/THUNDERSTORMS WILL LIKELY BE HIT AND MISS WITH SOME LOCATIONS REMAINING DRY. THOSE TWO FACTORS LISTED ABOVE WILL PROBABLY PREVENT A WIDESPREAD/HIGH END SEVERE WEATHER OUTBREAK. NONETHELESS...MLCAPES ON THE ORDER OF 1500 TO 2500 J/KG AND STEEP MID LEVEL LAPSE RATES SHOULD ALLOW FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE WIND GUSTS WITH ANY STRONG TO SEVERE THUNDERSTORM. HEAVY RAINFALL WITH ANY STORM MAY RESULT IN LOCALIZED URBAN/POOR DRAINAGE STREET FLOODING. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THESE CONCERNS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... TONIGHT...COLD FRONT CLEARS THE SOUTHERN WATERS BETWEEN 06Z AND 08Z. MAY STILL SEE STRONG STORMS EVEN ON THE S COAST EARLY. SKIES WILL BECOME MOSTLY CLEAR FROM NW-SE DURING THE NIGHT. COOLER AIR WILL FILTER IN AS WINDS BECOME W-NW...ESPECIALLY WELL INLAND. EXPECT OVERNIGHT LOWS IN THE MID-UPPER 50S ACROSS THE HIGHER TERRAIN OF SW NH/W MA...RANGING TO THE MID 60S TO AROUND 70 ALONG THE E AND S COASTS AND URBAN CENTERS. TUESDAY...SOMEWHAT COMPLICATED FORECAST DURING THIS TIMEFRAME AS UPPER LEVEL SYSTEM ACROSS NORTHERN NEW ENGLAND TRIES TO ROTATE TOWARD S NH AND N MA DURING THE DAY. PRETTY GOOD INSTABILITY WITH THE COLD POOL OF THIS SYSTEM...INCLUDING K INDICES IN THE LOWER 30S AND TOTAL TOTALS AROUND 50 MAINLY ALONG THE E COAST. FAIRLY GOOD MOISTURE INFLOW OFF THE OCEAN ALSO IN PLACE. BIG QUESTION AT THIS POINT WILL BE IF THIS SYSTEM WORKS EVEN FURTHER S ACROSS THE REGION AS A FEW MODELS ARE SUGGESTING. FOR NOW...KEPT MENTION OF SLIGHT CHANCE TO LOW CHANCE POPS ACROSS S NH/N CENTRAL AND NE MA MAINLY FOR THE AFTERNOON...AND DID INCLUDE MENTION OF TSTMS AS WELL WITH THE BEST CHANCE DURING THE LATE MORNING AND AFTERNOON. EXPECT DAYTIME HIGHS MAINLY IN THE 80S WITH AN OFFSHORE WIND. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... HIGHLIGHTS... * SHOWERS AND THUNDERSTORMS MAY CLIP SW NEW ENGLAND WEDNESDAY * WARM AND DRY WEATHER THURSDAY AND FRIDAY * MORE SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY OVERVIEW... MODELS IN GOOD AGREEMENT WITH MID LEVEL VORTEX MOVING TO THE MARITIMES BY WEDNESDAY...BUT ARE STRUGGLING WITH THE TRACK OF A SHORTWAVE MOVING SE FROM GT LAKES AS IT INTERACTS WITH THIS VORTEX. THIS WILL HAVE AN IMPACT ON THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WEDNESDAY. VORTEX LIFTS OUT TOWARD THE END OF THE WEEK WITH FAST MOVING SHORTWAVES MOVING THROUGH THE DEAMPLIFIED FLOW ACROSS THE NORTHERN TIER STATES. TIMING OF THESE SHORTWAVES UNCERTAIN BUT LATEST GUIDANCE SUGGESTS ANOTHER SHORTWAVE WILL AFFECT NEW ENG NEXT SAT. TUE EVENING... THERE MAY BE A FEW SHOWERS OR A THUNDERSTORM IN THE EVENING ASSOCD WITH MID LEVEL VORTEX ACROSS MAINE. BEST CHANCE WILL BE OVER NE MA AND S NH CLOSEST TO THE COLD POOL. LATE TUE NIGHT INTO WEDNESDAY... SFC WAVE ASSOCD WITH GT LAKES SHORTWAVE WILL BE TRACKING SE ALONG A WARM FRONT. SOME SORT OF MCS IS LIKELY ALONG THIS WARM FRONT MOVING SE FROM GT LAKES BUT THERE IS UNCERTAINTY WITH HOW CLOSE THIS LOW TRACKS AND IF ANY PRECIP GETS INTO SNE. ADDING TO THE UNCERTAINTY IS THAT MODEL RUN TO RUN CONSISTENCY HAS BEEN POOR. LATEST GUIDANCE IS STILL OFFERING DIFFERENT SOLUTIONS WITH GFS KEEPING ACTIVITY TO THE SW WHILE GGEM/SREF ARE WET. ECMWF CLIPS SW NEW ENG. CURRENT THINKING IS THAT PROXIMITY OF MID LEVEL VORTEX MAY ACT AS A BLOCK DEFLECTING THIS SHORTWAVE AND SFC WAVE FURTHER SW SO WE TRENDED AWAY FROM WET SOLUTIONS OF GGEM/SREF...BUT CONFIDENCE IS LOW. LEANED TOWARD ECMWF SOLUTION AND HAVE SLIGHT CHC POPS SW ZONES FROM SW MA TO S RI BUT FURTHER ADJUSTMENTS TO POPS WILL LIKELY BE NEEDED AS WE GET CLOSER TO THE EVENT. WED TEMPS WILL BE DEPENDENT ON EXTENT OF CLOUD COVER AND POSSIBLE PRECIP. MOST SUNSHINE WILL LIKELY BE CONFINED TO NE ZONES WITH MOST CLOUDS ACROSS SW ZONES. THURSDAY AND FRIDAY... WARM AND DRY WEATHER LIKELY AS HIGH PRES MOVES INTO REGION. THERE MAY BE EXTRA CLOUD COVER ON THURSDAY ACROSS NE ZONES ASSOCD WITH DEPARTING MID LEVEL VORTEX BUT CONVECTION NOT EXPECTED. TEMPS WILL BE NEAR OR SLIGHTLY ABOVE NORMAL...BUT FRI LOOKS TO BE THE WARMER OF THE TWO DAYS AS WARMER 850 MB TEMPS MOVE IN FROM THE WEST. SATURDAY AND SUNDAY... NEXT SHORTWAVE MOVES IN FROM THE WEST SATURDAY SO HAVE CHC POPS. DISCOUNTED GFS FOR SUNDAY AS IT LOOKS TO HAVE FEEDBACK ISSUES WITH WOUND UP SFC LOW MOVING ACROSS REGION. THIS IS NOT A LIKELY OUTCOME SO FOLLOWED ECMWF SOLUTION WHICH HAS DRY NORTHERLY FLOW ACROSS THE REGION. TEMPS BELOW NORMAL SATURDAY WITH POTENTIAL FOR CLOUDS AND SHOWERS...THEN RECOVERING TO SEASONABLE NORMALS SUNDAY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT TODAY... HIGH CONFIDENCE VFR THROUGH 18Z EXCEPT BRIEF IFR CONDITIONS IN LOW CLOUDS MAY AFFECT THE CAPE/ISLANDS AT TIMES. OTHERWISE...BRIEF MVFR/IFR POSSIBLE IN SCT TSTMS THIS AFTERNOON. LOW CONFIDENCE OF GUSTS TO 40+ KT/HAIL IN ANY TSTMS AT ANY PARTICULAR TERMINAL LOCATION DURING THE AFTERNOON SINCE THE ACTIVITY WILL BE HIT AND MISS. GREATEST THREAT WILL BE IN THE INTERIOR...WITH STORMS POSSIBLY REACHING COASTAL PLAIN TOWARD EVENING. TONIGHT... MODERATE TO HIGH CONFIDENCE. CONDITIONS MAINLY VFR. SCT SHOWERS/ TSTMS MOVE ACROSS E MA/RI/N CT THROUGH 04Z-05Z AS FRONT MOVES OFF THE COAST. LOCAL MVFR-IFR CIGS/VSBYS IN ANY PRECIP ALONG WITH POSSIBLE GUSTS TO 40 KT. AFTER 06Z...LOCAL MVFR-IFR VSBYS IN PATCHY FOG DEVELOPING ALONG S COAST AND ACROSS VALLEYS OF S NH/W MA. KBOS TERMINAL... MEDIUM TO HIGH CONFIDENCE IN TAF. WEAK SOUTHEAST SEA BREEZE SHOULD TURN SOUTHWEST BY MID TO LATE AFTERNOON. OTHERWISE...VFR MOST OF THE DAY WITH BKN CIGS AROUND 5K FT DEVELOPING AFT 18Z...BUT BRIEF MVFR/IFR POSSIBLE IN ANY TSTMS LATE AFTERNOON OR EARLY EVENING. LOW CONFIDENCE CONTINUES WITH TIMING AND SPECIFIC ARRIVAL AT TERMINAL SO WE JUST HAVE A CB GROUP IN THE TAF FOR NOW. TUESDAY... MODERATE CONFIDENCE FOR VFR. SECONDARY FRONT MOVES THROUGH. AT THIS POINT...LITTLE IF ANY PRECIP EXPECTED...BUT LOW CONFIDENCE ON TIMING AND STRENGTH OF FEATURE. APPEARS BEST SHOT WILL BE ACROSS S NH/NE MA. MAY SEE LAYER OF CLOUDS AOA 6KFT MAINLY NEAR OR AFTER 18Z. W-SW WINDS SHIFTING TO W-NW AS FRONT PASSES. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... TUESDAY NIGHT... MEDIUM CONFIDENCE. MAINLY VFR...BUT LOW PROB FOR ISOLD MVFR IN ANY EVENING SHOWERS/TSTMS NE TERMINALS. WEDNESDAY... LOW CONFIDENCE. CONDITIONS WILL DEPEND ON TRACK OF SFC LOW MOVING SE FROM GT LAKES. THERE COULD BE A PERIOD OF MVFR CONDITIONS IN SHOWERS/TSTMS WITH BEST CHANCE ACROSS SW ZONES. THURSDAY AND FRIDAY... HIGH CONFIDENCE VFR. BKN CU THU. && .MARINE... TODAY-TONIGHT...WINDS AND SEAS WILL REMAIN BELOW SCA. MAY SEE SW WINDS NEAR 20 KT MON AHEAD OF COLD FRONT...ESPECIALLY ON S COASTAL WATERS. SCT SHOWERS/TSTMS TO APPROACH NE WATERS LATE THIS AFTERNOON...THEN MOVING ACROSS THE WATERS THROUGH EARLY TONIGHT. CHANCE OF SQUALLY WINDS AND LARGE HAIL IN SOME TSTMS. EXPECT FRONT TO CLEAR THE WATERS BETWEEN 06Z AND 08Z TUESDAY. TUESDAY...EXPECT ANOTHER WEAK TROUGH TO MOVE ACROSS THE WATERS DURING THE LATE MORNING AND AFTERNOON. HOWEVER...EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA. MAY SEE WIDELY SCT SHOWERS/TSTMS ACROSS THE WATERS N OF BOSTON HARBOR TO CAPE ANN AS UPPER LEVEL SYSTEM TRIES TO MOVE CLOSE TO THOSE WATERS. OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY... WINDS AND SEAS LIKELY TO REMAIN BELOW SCA THRESHOLDS THROUGH THE PERIOD. && .EQUIPMENT... BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY AFFECT MOS GUIDANCE FOR KBID. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC/EVT NEAR TERM...FRANK SHORT TERM...EVT LONG TERM...KJC AVIATION...FRANK/KJC/EVT MARINE...KJC/EVT EQUIPMENT...STAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 430 AM EDT MON AUG 1 2011 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 430 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. THUNDERSTORMS ARE MOST LIKELY TO OCCUR BETWEEN 1 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG THUNDERSTORM TUESDAY AFTERNOON...MAINLY ACROSS NORTHEAST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. HAIL IS THE MAIN THREAT WITH STRONG WIND GUSTS A SECONDARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-020830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 430 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG WINDS AND HAIL ARE THE MAIN THREATS. THUNDERSTORMS ARE MOST LIKELY TO OCCUR BETWEEN 4 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG THUNDERSTORM TUESDAY AFTERNOON...MAINLY ACROSS THE NORTHEAST MASSACHUSETTS COASTAL WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 852 AM EDT MON AUG 1 2011 CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-011700- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...JAFFREY... KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT 852 AM EDT MON AUG 1 2011 ...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... A COLD FRONT APPROACHING FROM THE WEST WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE ACTIVITY LOOKS TO BEGIN MAINLY AFTER 1 OR 2 PM THIS AFTERNOON ACROSS INTERIOR SOUTHERN NEW ENGLAND AND REACH THE COASTAL PLAIN BY LATE AFTERNOON OR EARLY EVENING. MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END BY 8 OR 9 PM THIS EVENING. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED IN NATURE. HOWEVER...SOME OF THE STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND/OR DAMAGING STRAIGHT LINE WIND GUSTS. IN ADDITION...SOME THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED URBAN AND POOR DRAINAGE STREET FLOODING. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1237 PM EDT MON AUG 1 2011 MAZ003-004-010-011-011730- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA- 1237 PM EDT MON AUG 1 2011 ...STRONG THUNDERSTORM DEVELOPING IN FRANKLIN COUNTY... AT 1235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND PENNY SIZED HAIL NEAR WHATELY...OR ABOUT 5 MILES NORTHWEST OF AMHERST...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED INCLUDE...HADLEY...LEVERETT...AMHERST... PELHAM...BELCHERTOWN...WARE AND HARDWICK. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. && LAT...LON 4237 7213 4218 7227 4237 7266 4248 7261 JWD
The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
20 hail, 2 thunderstorm wind. Local standard time, as filed.
Golfball size hail fell on Moore Street.
Trees and power lines along Route 142 were downed by thunderstorm winds.
Penny size hail fell on Cote Road.
A tree was downed onto power lines by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337452, 337453, 337454, 337455, 337456, 337459, 337460, 337462, 337464, 337465, 337466, 337467, 337470, 337473, 337475, 337476, 337477, 337478, 337487, 337489, 337490, 337492.